As a rule of thumb, if you give someone an ACE inhibitor and they get a problem, they had renal artery stenosis (usually bilaterally, or so we were taught at our med school). Probably has to do with decreased GFR thanks to decreased Angiotensin II–selective vasoconstriction of the efferent arteriole => decreased sodium delivery to macula densa => increased renin release.
Also, you shouldn't be seeing end-organ damage or increased renin / kidney response with a previously healthy patient that just developed essential HTN. The body doesn't want to increase renin when it has HTN. However, if you have stenosis, the kidneys freak out because they're not getting enough flow and think the whole body isn't either, so they activate the RAAS system. When you give them an ACE-I, the renin is still being produced by the kidney, it just isn't being converted to angiotensin-II.
To eliminate other choices:
Renovascular disease: Renal impairment due to ischemia from renal artery stenosis or microvascular disease.
renal perfusion (one or both kidneys)
INC renin INC angiotensin HTN.
Main causes of renal artery stenosis:
Atherosclerotic plaques—proximal 1/3rd of
renal artery, usually in older males, smokers.
Fibromuscular dysplasia—distal 2/3rd of
renal artery or segmental branches, usually
young or middle-aged females.
Clinically, patients can have refractory
HTN with negative family history of HTN,
asymmetric renal size, epigastric/flank bruits.
Most common cause of 2° HTN in adults.
Other large vessels are often involved
FA19 P 596:
Captopril, enalapril, lisinopril, ramipril.
mEChANism Inhibit ACE DECR AT II DECR GFR by preventing
constriction of efferent arterioles. INCR renin due
to loss of negative feedback.